Alert archive / Michigan / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood watch at Jul 23, 2011, 3:51 PM EDT for 5 counties in Michigan. It took effect at Jul 23, 2011, 4:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2011, 3:51 PM EDT (19:51 UTC)
- In effect from
- Jul 23, 2011, 4:00 PM EDT
- Expired
- Jul 23, 2011, 8:20 PM EDT
- In force
- 4 hr
- Issued by
- NWS Gaylord, MI
- Flood severity
- None
Counties Alcona County, MI, Crawford County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
533 WGUS63 KAPX 231951 FFAAPX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE GAYLORD MI 351 PM EDT SAT JUL 23 2011 MIZ028>030-035-036-240400- /O.NEW.KAPX.FF.A.0002.110723T2000Z-110724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD-OSCODA-ALCONA-OGEMAW-IOSCO- INCLUDING THE CITIES OF...GRAYLING...MIO...HARRISVILLE... WEST BRANCH...TAWAS CITY 351 PM EDT SAT JUL 23 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHERN LOWER MICHIGAN... INCLUDING THE FOLLOWING AREAS...ALCONA...CRAWFORD...IOSCO... OGEMAW AND OSCODA. * UNTIL MIDNIGHT EDT TONIGHT * HEAVY RAINFALL PRODUCING THUNDERSTORMS TRACKING ALONG THE M-72 CORRIDOR EAST OF KALKASKA MAY RESULT IN RAPID FLOODING OF LOW LYING AREAS AND SMALL CREEKS AND STREAMS LATE THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL FALL ACROSS THE WATCH AREA THROUGH MIDNIGHT...AND POSSIBLY SOME LOCALLY HIGHER AMOUNTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JPB
1 follow-up statement
615 WGUS63 KAPX 240020 FFAAPX FLOOD WATCH NATIONAL WEATHER SERVICE GAYLORD MI 820 PM EDT SAT JUL 23 2011 MIZ028>030-035-036-240130- /O.CAN.KAPX.FF.A.0002.000000T0000Z-110724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRAWFORD-OSCODA-ALCONA-OGEMAW-IOSCO- INCLUDING THE CITIES OF...GRAYLING...MIO...HARRISVILLE... WEST BRANCH...TAWAS CITY 820 PM EDT SAT JUL 23 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHERN LOWER MICHIGAN HAS BEEN CANCELLED. THE THUNDERSTORMS WHICH PRODUCED TORRENTIAL RAINFALL ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING HAVE DIMINISHED AND MOVED OUT OF THE AREA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND THROUGH THE DAY ON SUNDAY. THEREFORE...REMAIN ALERT FOR THE POSSIBILITY OF ADDITIONAL HEAVY RAINFALL LATER TONIGHT AND SUNDAY. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 1:37 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 1:37 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 137 PM EDT SAT JUL 23 2011 .SYNOPSIS.../ISSUED AT 410 AM/ HIGH PRESSURE NOSING INTO LAKE SUPERIOR FROM HUDSON BAY WILL DRIVE A WEAK COLD FRONT THROUGH NORTHERN MICHIGAN TODAY...SERVING AS THE FOCUS FOR SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...PRIMARILY SOUTH OF M-32. THAT FRONT WILL SLOW TO A CRAWL OVER SOUTHERN LOWER MICHIGAN LATER TONIGHT...WITH LOW PRESSURE TRACKING EAST ALONG THE BOUNDARY BRINGING BETTER CHANCES FOR SOME NEEDED RAIN ON SUNDAY. HIGH PRESSURE WILL MAKE A RETURN APPEARANCE INTO THE EARLY WORK WEEK PERIOD...FEATURING DRY WEATHER ALONG WITH MORE SEASONABLE AND LESS HUMID CONDITIONS. DL && .SHORT TERM.../ISSUED AT 1145 AM/...THIS AFTERNOON 12Z SURFACE ANALYSIS SHOWS A COLD FRONT DRAPED ESSENTIALLY EAST- WEST ACROSS THE TIP OF THE MITT COUNTIES...ITS SOUTHWARD PROGRESS PARTIALLY IMPEDED BY OUTFLOW FROM A MCS THAT IMPACTED THE WISCONSIN/ILLINOIS BORDER REGION OVERNIGHT AND EARLY THIS MORNING (AN IMPRESSIVE 6-8 INCHES OF RAIN ACROSS THE CHICAGO AREA). THE COLLISION OF THIS FRONT AND NORTHWARD MOVING OUTFLOW BOUNDARY LIKELY CONTRIBUTING TO AN AREA OF STRATUS BETWEEN M-72 AND THE STRAITS REGION. SOUTH OF THIS LOW CLOUD AREA...TEMPERATURES HAVE SOARED QUICKLY...ALREADY 88/68 AT OSC. MODIFYING THE 12Z APX SOUNDING FOR THESE SURFACE PARAMETERS YIELD AN UNCAPPED 2000J/KG MLCAPE. FARTHER UPSTREAM...SQUALL LINE REMNANTS THAT EMERGED FROM EASTERN MONTANA FRIDAY AFTERNOON NOW SLIDING ACROSS SOUTHWEST WISCONSIN/FAR SOUTHEAST MINNESOTA. WATCHING A COUPLE THINGS FOR THE AFTERNOON. GIVEN QUICK DESTABILIZATION ACROSS SOUTHERN HALF OF THE FORECAST AREA THIS MORNING AM BECOMING INCREASINGLY CONCERNED ABOUT CONVECTIVE DEVELOPMENT THIS AFTERNOON AS COLD FRONT SAGS INTO THIS UNSTABLE AIR MASS...ALONG WITH LIKELY LAKE HURON BREEZE DEVELOPMENT ADDING TO THE POTENTIAL FOCUS. SOME WARMING ALOFT FORECAST FOR THIS AFTERNOON...BUT EXPECT WE SHOULD BE ABLE TO MAINTAIN 1000-2000J/KG MLCAPE SOUTH OF M-32. FREEZING LEVELS ARE HIGH (ABOVE 14K FEET) AND DEEP LAYER SHEAR NOT GREAT (25-35KT WINDS IN 700-500MB LAYER PER APX SOUNDING). HAIL MAY NOT BE A GREAT THREAT...DOWNBURST WINDS WITH PULSE OR LOOSELY ORGANIZED STORMS A BIGGER ISSUE. WARM AIR MASS AND PRECIPITABLE WATER VALUES ABOVE 1.50 INCHES COULD ALSO SPELL A LOCALLY HEAVY RAIN THREAT. SO HAVE BUMPED POPS UP EAST OF A CAD-APN LINE. WILL ALSO WATCH REMNANTS OF UPSTREAM SQUALL LINE FOR ADDITIONAL DEVELOPMENT/STRENGTHENING...AND SEE IF THIS ENDS UP CLIPPING PART OF THE AREA TOWARD EVENING. JPB && .LONG TERM.../ISSUED AT 410 AM/...TONIGHT AND BEYOND SOMEWHAT MORE ACTIVE WX TO CLOSE OUT THE WEEKEND (HOPEFULLY). SHORTWAVE ENERGY DIGGING INTO THE NORTHERN LAKES WILL PUSH A SURFACE LOW ACROSS LOWER MI LATE SUNDAY/SUNDAY NIGHT. SHRA/TSRA CHANCES WILL AMP UP A BIT AS THE SYSTEM APPROACHES AND GOES THRU. THOSE CHANCES ARE THE MAIN CONCERN. MODELS ARE IN TWO CAMPS IN PACING THE INCOMING SURFACE LOW. PER HPC...WILL FAVOR THE SLOWER CAMP WHICH CONTAINS THE 00Z GFS AND 12Z ECMWF. TONIGHT...SURFACE LOW WILL MOVE TO THE WI/IOWA BORDER AREA. GFS IS LIKELY TOO FAR NORTH WITH THE (NOW STATIONARY) FRONT TO ITS EAST...WHICH SHOULD BE SOMEWHERE OVER THE SOUTHERN THREE TIERS OF COUNTIES IN SOUTHERN LOWER MI. COULD STILL BE SOME LINGERING SHRA/TSRA IN THE SOUTH THRU DUSK...BUT THIS WILL WANE WITH LOSS OF HEATING. ATTENTION THEN TURNS TO EXPECTED UPSTREAM MCS DEVELOPMENT. RETURN FLOW IS STRONGEST JUST NE OF THE SURFACE LOW (THE SAME QUADRANT WHERE SVR MCS/S ARE OCCURRING IN THE DAKOTAS THIS MORNING). ONE OR MORE MCS/S WILL MOVE EAST/ESE FROM THE MSP/DLH AREAS BEGINNING IN THE EVENING HOURS. OUR 850MB WINDS WILL TRY TO BACK TO THE WSW AT 10-15KT...WHICH IS PROGRESS...BUT THAT WON/T BE ENOUGH WARM/MOIST ADVECTION TO PRODUCE DRASTIC INSTABILITY HERE. MUCAPES WILL STAY IN TRIPLE DIGITS...HIGHEST IN THE VICINITY OF LAKE MI. SO ANYTHING THAT GETS HERE IN THE OVERNIGHT HOURS WILL TEND TO WEAKEN AS IT ARRIVES. WILL BRING CHANCY POPS BACK INTO THE WESTERN AND CENTRAL ZONES OVERNIGHT...BUT REMOVE PRECIP FROM APN/TAWAS. PARTLY CLOUDY EARLY...INCREASING CLOUDS LATE. MIN TEMPS MAINLY 60-65 NORTHERN LOWER...55-60 EASTERN UPPER. SUNDAY...1011MB LOW WILL CONTINUE EAST...REACHING THE MKG AREA BY 00Z. MAIN FORCING SHORTWAVE WILL MOVE FROM MN/CANADA BORDER TO CENTRAL SUPERIOR. WARM FRONT MIGHT MAKE IT TO SAGINAW BAY...BUT THIS FORECAST AREA SEEMS UNLIKELY TO ENTER THE WARM SECTOR. AND...PER SPC DAY 2 OUTLOOK...THAT/S WHERE THE BEST CHANCE FOR SVR WX WILL BE. WE WILL LIKELY SEE TWO SEPARATE ROUNDS OF POTENTIAL PRECIP...IN THE MORNING AS DECAYING MCS MOVES THRU...AND IN THE AFTERNOON JUST AHEAD OF THE SURFACE LOW AND AS SOUTHERN/CENTRAL LOWER SEE SUBSTANTIAL DESTABILIZATION. THOUGH AMOUNT OF HEATING DOWNSTATE IS NOT CERTAIN...THERE IS AT LEAST THE POTENTIAL FOR EXTREME INSTABILITY (SBCAPE GREATER THAN 3K J/KG) DOWNSTATE. SOME OF THAT WILL BE ADVECTED NORTHWARD VIA 10-15KT 1000-850MB WINDS. SO WILL HAVE THE BEST INSTABILITY IN THE SOUTH...AND BEST FORCING IN THE NORTH. ALL TOLD...50-60 POPS STILL SEEM REASONABLE. WILL ADD A MENTION OF ISOLATED SEVERE IN THE SOUTH SUNDAY AFTERNOON/EVENING. MAX TEMPS WILL BE LIMITED BY CLOUD COVER...WITH HIGHS IN THE MID 70S TO MID 80S. SUN NIGHT/MONDAY...SURFACE LOW WILL CROSS LOWER MI SUNDAY EVENING...THEN HEAD FOR THE EASTERN LAKES AND POINTS EAST. HIGH PRESSURE WILL BUILD INTO THE CORN BELT ON MONDAY. SHRA/TSRA STILL NEEDED ACROSS THE AREA IN THE EVENING...HIGHEST IN THE EAST. NOT SURE WE/LL HAVE OF ANYTHING LEFT FOR THE OVERNIGHT...AND WILL HANG ONTO CHANCE POPS ONLY FROM STANDISH TO HARRISVILLE. THAT WILL GIVE WAY TO A DRY MONDAY...PARTLY TO MOSTLY SUNNY. MIN TEMPS 50S TO LOWER 60S. MAX TEMPS 70S TO NEAR 80F. JZ LATER PERIODS (MON NIGHT THROUGH THU)...MAIN FORECAST FOCUS THROUGH THE EXTENDED FORECAST WILL BE ON CONVECTIVE POTENTIAL INTO MIDWEEK... AS OVERALL UPPER PATTERN RECONFIGURES ITSELF FROM A BRIEF INTERLUDE OF SHORTWAVE TROUGHING ON TUE TOWARD BUILDING HEIGHTS/SHORTWAVE RIDGING INTO MIDWEEK. STILL APPEARS MUCH OF MON NIGHT/TUE WILL REMAIN DRY AS LOW LEVEL RIDGING AND ASSOCIATED DRY WEDGE BUILD THROUGH THE REGION. HOWEVER...SOME SMALL CONCERN A FEW PESKY SHOWERS MAY MAKE AN APPEARANCE ACROSS EASTERN UPPER MON NIGHT AS STRONGER SHORTWAVE AND ASSOCIATED WEAK COLD FRONT CROSS AREAS NORTH OF THE BRIDGE. GIVEN ONLY MARGINAL UPPER SUPPORT AND LIMITED MOISTURE AND LOW LEVEL CONVERGENCE...WILL LEAVE DRY FORECAST AS IS FOR NOW. THEREAFTER...GOING FORECAST WITH INCREASING POPS INTO WED/THU LOOKS GREAT AS ELEVATED WARM FRONT LIFTS THROUGH THE REGION...PROVIDING ANOTHER SHOT (ALBEIT LESS INTENSE THAN THAT SEEN LAST WEEK) OF HEAT AND HUMIDITY AS THERMAL RIDGE FOLDS INTO MUCH OF THE NORTHERN GREAT LAKES. POTENTIAL IS THERE FOR AT LEAST SEVERAL ROUNDS OF CONVECTION THROUGH THE MIDWEEK PERIOD AS SAID BOUNDARY LIKELY LAYS OUT ACROSS THE AREA WITH RATHER FLAT FLOW PATTERN IN PLACE ALOFT. THIS OF COURSE WILL SERVE TO MODULATE TEMPS (AND COULD BE SOME BIG BUST POTENTIAL IN THERE SOMEWHERE)...BUT AT THIS JUNCTURE...GOING HIGHS WELL INTO THE 80S LOOK JUST FINE. LAWRENCE && .MARINE.../ISSUED AT 410 AM/ A COLD FRONT IS CROSSING NORTHERN MI FROM NW TO SE THIS MORNING...WITH SURFACE WINDS VEERING N TO NE WINDS INTO TONIGHT. LOW PRESSURE WILL MOVE THROUGH ON SUNDAY SHIFTING WINDS FROM THE SOUTHEAST TO THE NORTHWEST. MARINE HEADLINES ARE NOT EXPECTED. AJS/JZ && .AVIATION.../ISSUED AT 135 PM/...VALID FOR 18Z TAFS MAIN CONCERN IS CONVECTIVE POTENTIAL AT TVC AND POSSIBLY PLN AS UPSTREAM SQUALL LINE APPROACHES. NORTHERN END OF THE LINE MAY FALL APART AS IT REACHES PLN (AS REFLECTED IN THE TAF)...BUT LINE COULD REACH TVC IN THE 22Z-00Z TIME FRAME. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 23, 11:26 AM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1126 AM EDT SAT JUL 23 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 241200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1126 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN SOUTH OF M-32. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL FROM ONE HALF TO ONE INCH IN DIAMETER...AND WIND GUSTS IN EXCESS OF 50 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY EAST OF I-75. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE TONIGHT IN NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. SOME STORMS COULD BE STRONG...WITH WIND GUSTS TO 50 MPH...BUT MOST STORMS WILL REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...ENDING SUNDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY SOUTH OF M-72...PRODUCING DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. JZ/JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:03 PM EDT | Small Craft Advisory | APX | 19 hr |
Nearby
Flash Flood Watches in Michigan, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.